This week Pfizer announced a label change for the popular smoking cessation medication Chantix in the U.S. due to increased concern of a possible link between the drug and suicidal thought and behavior. Just as this news hits the U.S. the United Kingdom is rattled by the news of yet another suicide being linked to Champix, the marketing name for Chantix in the UK. A 36-year-old welder and father of two seems to be the latest of several people who have had suicidal and psychotic reactions that are being attributing to Chantix.
The Yorkshire man hanged himself shortly after completing a 13-week course of the medication. This is the second highly publicized suicide linked to Chantix.
European regulators last month ordered improved warnings to patients over the twice-daily prescription medicine amid reports it could lead to depression.
Latest figures from the Medicines and Healthcare products Regulatory Agency (MHRA) show one patient has taken his life while on the drug, two others have attempted suicide and there have been 60 other suicidal-type suspected adverse reactions reported.
The man’s wife says that he became quiet and withdrawn shortly after starting Chantix. She claims that he had not been smoking and that the pills did seem to be working but his moods were very strange and uncharacteristic of him. He had finished the regimen of Chantix a week before his death and had immediately taken up smoking again after stopping.
There has been no causal relationship established between Chantix and suicidal thoughts or behavior, but the very disturbing events that occurred over the past several months have created a buzz around the drug and has both physicians and patients exercising a little more caution when prescribing and taking Chantix.
For more information on this subject, please refer to the section on Defective and Dangerous Projects.